Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS San Diego, CA

August 11, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 11, 2004, 2:30 PM PDT for San Diego County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 2:30 PM PDT (21:30 UTC)
Expired
Aug 11, 2004, 3:15 PM PDT
In force
45 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 44 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 112132
FFWSGX
CAC073-112215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 315 PM PDT

* AT 225 PM PDT...A THUNDERSTORM WITH VERY HEAVY RAIN AND POSSIBLE
  FLASH FLOODING WAS REPORTED 5 MILES WEST OF JULIAN. OTHER 
  THUNDERSTORMS WITH HEAVY RAINS WERE OVER THE MOUNTAINS OF NORTHERN
  SAN DIEGO COUNTY BETWEEN JULIAN AND WARNER SPRINGS...INCLUDING
  OVER THE MATAGUAY BURN AREA. THUNDERSTORMS WERE MOVING NORTHWEST
  AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  NEAR SANTA YSABEL AROUND 245 PM PDT
  2 MILES EAST OF LAKE HENSHAW AROUND 245 PM PDT  

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3293 11664 3314 11647 3335 11657 3342 11687
      3321 11684

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:45 PM PDT, 45 minutes earlier.

Area forecast discussion, Aug 11, 1:45 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
145 PM PDT WED AUG 11 2004

.SYNOPSIS...MONSOONAL FLOW WILL BRING CONTINUED CHANCES FOR
AFTERNOON THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH FRIDAY.
TEMPERATURES WILL REMAIN ABOVE NORMAL THURSDAY AND FRIDAY...THEN
TURN A LITTLE COOLER OVER THE WEEKEND AS HIGH PRESSURE ALOFT WEAKENS
AND AN UPPER LEVEL TROUGH DEVELOPS OFF THE COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...CONVECTION STARTED A COUPLE HOURS EARLIER TODAY AND
WAS MORE WIDESPREAD THAN YESTERDAY...ESPECIALLY OVER THE SAN DIEGO
COUNTY MOUNTAINS. 18Z NKX SOUNDING SHOWED A PW OF 1.46
INCHES...COMPARED TO 1.04 INCHES AT 12Z. SOUTHEAST WINDS IN THE
800-400 MB LAYER WILL CONTINUE TO ADVECT MONSOONAL MOISTURE INTO
SOCAL THROUGH FRIDAY...SO EXPECT MORE AFTERNOON CONVECTION THE NEXT
COUPLE DAYS. BRIEF HEAVY RAINS OVER THE BURN AREAS COULD PRODUCE
MUDSLIDES.

MARINE LAYER ON THE 18Z NKX SOUNDING WAS AROUND 1800 FEET...DEEPER
THAN IT BEEN FOR A WHILE. EXPECT MARINE LAYER CLOUDS TO SPREAD INTO
THE WESTERN SECTIONS OF THE INLAND VALLEYS OVERNIGHT. CLOUDS WILL
BURN BACK TO THE COAST DURING THE DAY THURSDAY BUT THE STRONG
INVERSION WILL LIKELY KEEP CLOUDS LINGERING AT SOME THE BEACHES IN
THE AFTERNOON.

.LONG TERM...THE HIGH BEGINS TO WEAKEN FRIDAY NIGHT AS AN UPPER
TROUGH DEEPENS OFF THE WEST COAST. THE TROUGH WILL DEEPEN THE MARINE
LAYER FOR MORE EXTENSIVE MARINE LAYER CLOUDS THROUGH THE
WEEKEND...AND ALSO BRING COOLER WEATHER WITH TEMPERATURES CLOSER TO
THEIR SEASONAL NORMALS ACROSS THE REGION. THE TROUGH WILL LIFT NORTH
EARLY NEXT WEEK AND THE RIDGE WILL BUILD BACK OVER THE SOUTHWEST
FOR A RETURN TO ABOVE AVERAGE TEMPS THE MIDDLE OF NEXT WEEK.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOEDE
Hazardous weather outlook, Aug 11, 3:30 AM PDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT WED AUG 11 2004

CAZ055-056-058-060-061-062-121300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
330 AM PDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MONSOONAL MOISTURE WILL CAUSE ISOLATED THUNDERSTORMS IN THE
MOUNTAINS THIS AFTERNOON WITH A SLIGHT CHANCE IN THE DESERTS.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS IN THE
AFTERNOONS THURSDAY AND FRIDAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

ATKIN

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.